Warfarin and intracranial haemorrhage.
Blood Rev. 2009 Jan;23(1):1-9
Authors: Appelboam R, Thomas EO
SUMMARY: Spontaneous intracerebral haemorrhage is one of the most feared complications of long-term anticoagulation. Warfarin therapy not only increases the likelihood of suffering an intracranial haemorrhage, but also increases the mortality associated with it. This review aims to examine the incidence, pathogenesis, and outcome following a warfarin associated intracranial haemorrhage. It also evaluates the available evidence regarding optimal management of these patients, including timing and strategies for reversal of the coagulopathy, the role of neurocritical care and surgery, and indications for re-anticoagulation once the acute phase has past. The specific management of patients with prosthetic heart valves is also discussed. A summary of current societal guidelines is also included, as are some key practice points.
PMID: 18583002 [PubMed - indexed for MEDLINE]